Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Wakefield, VA

August 9, 2003Mecklenburg County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 9, 2003, 6:15 PM EDT for Mecklenburg County, Virginia. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 6:15 PM EDT (22:15 UTC)
Expired
Aug 9, 2003, 7:45 PM EDT
In force
90 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 092220
FFWAKQ
VAC117-092350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 745 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
  6 MILES NORTHWEST OF SOUTH HILL TO 9 MILES SOUTHEAST OF
  VIRGILINA...NEARLY STATIONARY. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES
  OF RAIN HAD ALREADY FALLEN IN THE WARNED AREA...WITH SOME FLOODING
  ALREADY REPORTED NEAR CHASE CITY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...SOUTH HILL...EXIT 15 ALONG I 85...CLARKSVILLE
  AND BOYDTON.

STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

LAT...LON 3683 7826 3651 7873 3651 7839 3683 7789
$$

REILLY
3 follow-up statements
000 
WGUS71 KAKQ 092309
FFSAKQ
VAC117-092345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT SAT AUG 9 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR 
MECKLENBURG COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN WAS 
STILL FALLING OVER THE WARNED AREA. THE HEAVIEST RAIN WAS LOCATED 
NEAR SKIPWITH AND BOYDTON...AS WELL AS CLARKSVILLE AND BUFFALO 
JUNCTION...WHERE RADAR ESTIMATED RAINFALL RATES STILL EXCEEDED AN 
INCH AN HOUR.

THE HEAVY RAINFALL WAS CAUSING FLOODING IN THE CHASE CITY AREA...AND 
OTHER LOCATIONS WITHIN THE COUNTY...PARTICULARLY THOSE MENTIONED 
ABOVE...WILL LIKELY EXPERIENCE HIGH WATER OR FLOODING AS THE RAIN 
CONTINUES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

$$

REILLY
&&
LAT...LON 3686 7839 3663 7840 3655 7861 3653 7812
          3662 7806 3683 7806
000 
WGUS71 KAKQ 092321 CCA
FFSAKQ
VAC117-092345-

FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME OF WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT SAT AUG 9 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR 
MECKLENBURG COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN WAS 
STILL FALLING OVER THE WARNED AREA. THE HEAVIEST RAIN WAS LOCATED 
NEAR SKIPWITH AND BOYDTON...AS WELL AS CLARKSVILLE AND BUFFALO 
JUNCTION...WHERE RADAR ESTIMATED RAINFALL RATES STILL EXCEEDED AN 
INCH AN HOUR.

THE HEAVY RAINFALL WAS CAUSING FLOODING IN THE CHASE CITY AREA...AND 
OTHER LOCATIONS WITHIN THE COUNTY...PARTICULARLY THOSE MENTIONED 
ABOVE...WILL LIKELY EXPERIENCE HIGH WATER OR FLOODING AS THE RAIN 
CONTINUES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

$$

REILLY
&&
LAT...LON 3686 7839 3663 7840 3655 7861 3653 7812
          3662 7806 3683 7806
000 
WGUS71 KAKQ 092349
FFSAKQ
VAC117-100015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT SAT AUG 9 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR MECKLENBURG HAS 
EXPIRED AS OF 745 PM EDT...

AS OF 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
RAINFALL RATES HAD DECREASED SIGNIFICANTLY OVER THE PAST 30 
MINUTES...REDUCING THE THREAT OF ADDITIONAL FLASH FLOODING. IN THE 
LAST HALF HOUR...ROAD CLOSURES WERE REPORTED IN NELSON AND BUFFALO 
JUNCTION IN MECKLENBURG COUNTY.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

REILLY
&&
LAT...LON 3682 7850 3656 7861 3657 7812 3680 7822

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:40 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 2:40 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
240 PM EDT SAT AUG 9 2003

ERN TROF REMAINS LOCKED IN PLACE THRU MID WEEK. WHAT ONCE LOOKED
LIKE A CHANGE TOWARDS DRIER WX ACROSS RGN BY LATE NXT WEEK MAY
BE IN QUESTION...MORE ON THIS LATER.

WILL CONT TO SEE MORE S/WS ROUNDING BASE OF LONG WAVE TROF THRU
MON. THUS...WILL CONT WITH A PERSISTANCE FCST...EVEN THOUGH THERE
WILL BE LULLS IN PCPN COVERAGE. WILL KEEP CHC POPS IN...THNKG THE
WDSPRD COVERAGE CRNTLY ON RADAR SHIFTS N. WITH EACH S/W WILL COME
THE PTNTL FOR FRICTIONAL CONVERGENCE BTWN WATER/LAND AREAS...THUS
CONTINUING WATERSPOUT CHCS. HIGHS IN THE 80S...LOWS 70-75.

PCPN BECOMES MORE DIURNAL TUE AND HAVE ADDED CHC POPS IN FOR WED AS
APPRCHG BNDRY BEGINS TO SLOW. FCST THEN BECOMES UNCERTAIN BY LATE
WEEK. VA/NC RGN HAS QUICKLY BECOME THE GRAVEYARD OF FRONTS THIS
SUMMER...AND NEXT WEEK MAY VERY WELL CONT THIS TREND. ADD WHAT CUD
BE AN INTERESTING SYSTM APPRCHG THE SE US COAST FROM BAHAMAS BY FRI.
INITIAL THOUGHTS WERE TO ADD CHC POPS IN FOR THU...BUT AFTR VIEWING
SURROUNDING GRIDS...DECIDED TO KEEP IT DRY FOR NOW THINKING WRN
XTNSN OF BERMUDA HIGH BUILDS IN.

AVN...TSTRMS IN FCST THRU EVE HRS ALONG WITH MVFR TO PSBL IFR CNDTNS
LATE TONITE DUE TO LOW CIGS & FOG.

CWF...NO FLAGS XPCTD. PERSISTANCE CONTS AS S-SW WNDS CONT ALONG WITH
SEAS BLO 5 FT.

FCSTID = 44

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 12 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS
PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING
IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

GINGRICH

In the hours before

Special weather statement, Aug 9, 3:29 PM EDT, 2 hours 46 minutes before
VAZ065-066-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT SAT AUG 9 2003

...STRONG THUNDERSTORM MOVING INTO NORTHWEST MECKLENBURG AND
SOUTHWEST LUNENBURG COUNTIES...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHASE CITY...MOVING
NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR FINNEYWOOD
AT 340 PM EDT...FORT MITCHELL AT 345 PM EDT...PLANTERSVILLE...AND
KELLS CORNER AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE REHOBOTH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3691 7868 3675 7858 3686 7824 3707 7837
Local storm report, Aug 9, 5:44 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0544 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    5 SW REHOBOTH             VA   FLASH FLOOD
08/09/03   LUNENBURG                      SOUTH MEHERRIN RIVER
                                          FLOWING OVER ROUTE 49 NEAR
                                          MECKLENBURG COUNTY LINE.
                                          ROAD WASH OUT.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:38 PM EDTFlash Flood WarningAKQLunenburg, Mecklenburg97 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.